Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 263, NWS Nashville, TN

June 5, 1998Cheatham County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 5, 1998, 1:47 AM CDT for Cheatham County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 1998, 1:47 AM CDT (06:47 UTC)
Expired
Jun 5, 1998, 2:35 AM CDT
In force
48 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Cheatham County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WUUS1 KBNA 050648 RRA
SVRBNA
TNC021-050735-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
147 AM CDT FRI JUN 5 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEATHAM COUNTY IN MIDDLE TENNESSEE

* UNTIL 235 AM CDT

* AT 147 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 7 MILES WEST OF ASHLAND CITY MOVING EAST AT
  40 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  ASHLAND CITY AT 150 AM CDT
  SYCAMORE AT 150 AM CDT
  PEGRAM AT 155 AM CDT
  MOUNT ZION AT 155 AM CDT

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:15 PM CDT, 11 hours 32 minutes earlier.

Area forecast discussion, Jun 4, 2:15 PM CDT, 11 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT THU JUN 4 1998

MAIN TSTM AREA HAS SHIFTED FROM THE NRN 1/2 OF MIDDLE TN TO
THE SRN AREAS THIS AFTERNOON. KOHX STP INDICATES MAX RAIN TOTALS
BTWN 3 AND 4 INCHES, AND APPEAR TO VERIFY PRETTY WELL WITH GROUND
TRUTH. BNA 6-HR RAIN TOTAL BTWN 12Z AND 18Z WAS 2.74 INCHES.
A TOTAL OF 4.26 INCHES WAS REPORTED JUST SOUTH OF BNA, AT
BELLVUE, AND A 1-HR FROG STRANGLER IN LA VERGNE DROPPED 1.90 INCHES.

SFC FNT HAS WAFFLED BACK TO THE NORTH TDY AND IS CURRENTLY
BACK UP OVER EXTREME SRN KY. WITH UPPER FLOW GRADUALLY BECOMING MORE
SWLY THRU 24 HRS, EXPECT FNT TO REMAIN N OF OUR AREA, WITH MIDDLE
TN STILL PARKED IN A VERY MOIST (PWA'S NEAR 2") AND UNSTABLE
AMS.

EXPECT CURRENT TSTM AREA OVER SRN MIDDLE TN TO GRADUALLY DIMINISH
THIS EVENING. HOWEVER, LOOK FOR A STRENGTHENING A LOW-LVL
CONVERGENCE/UPPER LVL DIVERGENCE COUPLET TO DEVELOP OVER WRN MIDDLE
TN LATER TONIGHT AND MOVE EWD WITH TIME, SPREADING HVY RAINS AND
INCREASED FLASH FLOOD POTENTIAL BACK INTO MIDDLE TN LATE TONIGHT AND
FRIDAY MORNING.

ALTHOUGH ISOLATED SVR TSTMS COULD OCCUR AT ANYTIME THROUGH FRIDAY
EVENING, IT LOOKS LIKE ENHANCED POTENTIAL WILL EXIST LATE TOMORROW
AS RIGHT REAR OF UPPER JET POSITIONS ITSELF RIGHT OVER OUR CWA.
A MID-LVL DRY TONGUE NUDGES INTO OUR AREA AS WELL, BY 00Z SATURDAY
(ESPECIALLY OVER OUR SRN AREAS).

BLV MEM HAS DONE A GOOD DEED BY GIVING US AN FFA THROUGH TONIGHT
AND IT LOOKS LIKE THAT MAY HAVE TO EVENTUALLY BE EXTENDED INTO
FRIDAY AS WELL.

UPPER FLOW IS SLOW TO TURN WNWLY AND BLV WE SHOULD KEEP RAIN CHC
IN FCST ALL THE WAY INTO SATURDAY. LOOKS LIKE YESTERDAY'S OPTIMISTIC
AVN RUN (SHOWING FNT MOVING SOUTH OF4 MIDDLE TN BY 00Z SAT) WAS
JUST A PASSING FANCY, AND PLEASANTLY COOL, DRY WEATHER SHOULD
PROBABLY BE POSTPONED FOR MOST AREAS UNTIL LATE SATURDAY OR SATURDAY
NIGHT.

BNA 71/79/66/78 8864

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 12:44 AM CDTFlash Flood WarningOHXBenton, Houston, Montgomery, Stewart3 hr
Jun 5, 1:06 AM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart49 min
Jun 5, 2:08 AM CDTSevere Thunderstorm WarningOHXDavidson47 min
Jun 5, 2:32 AM CDTFlash Flood WarningOHXDavidson, Rutherford, Williamson, Wilson3 hr
Jun 5, 2:42 AM CDTFlash Flood WarningOHXMacon, Sumner, Trousdale3 hr
Jun 5, 3:39 AM CDTFlash Flood WarningOHXDickson, Houston, Montgomery, Stewart3 hr
Jun 5, 3:39 AM CDTFlash Flood WarningOHXBenton, Humphreys3 hr
Jun 5, 3:54 AM CDTSevere Thunderstorm WarningOHXDecatur, Perry46 min
Jun 5, 3:58 AM CDTSevere Thunderstorm WarningOHXWayne47 min
Jun 5, 4:28 AM CDTSevere Thunderstorm WarningOHXLawrence42 min
Jun 5, 4:49 AM CDTSevere Thunderstorm WarningOHXGiles31 min
Jun 5, 5:04 AM CDTSevere Thunderstorm WarningOHXLincoln31 min
Jun 5, 5:31 AM CDTSevere Thunderstorm WarningOHXFranklin49 min
Jun 5, 5:37 AM CDTFlash Flood WarningOHXDavidson, Rutherford, Sumner, Trousdale, Wilson3 hr
Jun 5, 5:37 AM CDTFlash Flood WarningOHXCheatham, Robertson, Williamson3 hr
Jun 5, 5:37 AM CDTFlash Flood WarningOHXMacon3 hr
Jun 5, 5:58 AM CDTFlash Flood WarningOHXBledsoe, Grundy, Marion, Sequatchie3 hr
Jun 5, 5:58 AM CDTFlash Flood WarningOHXBedford, Franklin, Lincoln, Moore3 hr
Jun 5, 5:58 AM CDTFlash Flood WarningOHXCoffee3 hr
Jun 5, 6:38 AM CDTFlash Flood WarningOHXMontgomery3 hr
Jun 5, 5:10 PM CDTSevere Thunderstorm WarningOHXPutnam, White60 min
Jun 5, 5:50 PM CDTSevere Thunderstorm WarningOHXSmith45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.